Sleep-running after a 24 hour shift a couple days ago, I face planted in the dirt. A few scrapes, but mostly just damaged pride. It got me thinking about how different such a fall could be on a blood thinner like Coumadin. In my damaged, sleep deprived state, I realized that I’ve been enduring a 20+ year breakup with a molecule. I’ll explain.
During college physics days, my thesis depended on a molecule called coumarin. It was a liquid we regularly poured into the small tank of a dye laser. When high energy Nd:YAG laser pulses entered the coumarin dye, out poured frequency tunable UV light, which we could use for our experiments. I loved it and coumarin to me was good as sliced bread.
Then came med school and I learned of coumarin’s fraternal twin, coumadin, also called warfarin. Unfortunately, the more time has passed the more I’ve come to detest this molecule… me along with rats, because many of you use it to kill them. However, others of you may also use it to prevent clot formation and subsequent strokes.
Very few medicines demand so much of the patients who take them. Take too little Coumadin and risk clot formation in the heart, lungs, legs, brain. Same if you simply overindulge on a green leafy salad (or anything else with high vitamin K). Take too much and risk bloody diarrhea, emesis, nose bleeds, gum bleeds, brain bleeds. Stumble on a run and develop massive bruises, hematomas, internal bleeding, etc.
Minor fender benders can suddenly become deadly.
Coumadin users walk a fine line and they probably should do so wearing hockey pads. They regularly need to get “INR” checks as well to be sure they are “therapeutic.” The luckier ones do so with a visiting nurse house call. Other patients need to trek across town and sit in labs.
Ask your doctor if Coumadin is right for you. Then ask again year after year, because with age and instability comes risk. Other meds like Xarelto are pushing Coumadin aside. But choosing to take any blood thinner should never be taken lightly. I don’t envy these patients, nor their doctors.